…বাংলা
Barlekha Today logo
All the big stories — in your language, updated every 15 minutes
Home › Health › News
Health

Why Painkillers Are Dangerous When Dengue Is Suspected: The Risk That Rises as Platelets Fall

Staff Reporter
Why Painkillers Are Dangerous When Dengue Is Suspected: The Risk That Rises as Platelets Fall
Photo: Collected

Dengue fever brings severe pain in every joint of the body — as if the bones are breaking; the head feels heavy, there is an ache behind the eyes and unbearable muscle pain. That is why dengue was once called 'break-bone fever'. In such agony it is natural to want to take a painkiller at hand, but taking one on your own when dengue is suspected is dangerous.

Drugs such as ibuprofen, naproxen, diclofenac and aspirin can increase the risk of bleeding during dengue. So without waiting for dengue to be confirmed, these medicines should be avoided on suspicion alone, without a doctor's advice.

To understand why, one must know what dengue does inside the body. Dengue virus infection can reduce the number of platelets in the blood. These tiny components rush together wherever there is a cut or a damaged blood vessel and help stop bleeding.

After entering the body, the dengue virus attacks the bone marrow directly — and platelets are made in that marrow. Not only that, while fighting the virus the body's own immune system also mistakenly destroys healthy platelets. As a result, the platelet count in the blood falls abnormally; in medical science this condition is called thrombocytopenia.

The danger is not limited to falling numbers. In severe dengue, the inner lining of blood vessels becomes fragile and weak, so the liquid part of the blood — plasma — can leak out of the vessels, threatening circulation. In other words, during dengue the system that stops bleeding weakens while the normal functioning of blood vessels is also disrupted.

Taking a painkiller in this state starts another problem. When inflammation or injury occurs in the body, chemicals including prostaglandins become active; they are produced from arachidonic acid with the help of two enzymes called COX-1 and COX-2. Thromboxane A2, produced with COX-1's help, activates platelets and helps them clump together — it works much like a chemical glue. Meanwhile, some types of prostaglandin protect the stomach's inner lining, helping produce mucus and bicarbonate that shield the wall from acid damage.

A painkiller mixes into the blood and disables these two enzymes. Pain may ease temporarily, but the platelets' normal work is obstructed and production of thromboxane and prostaglandins stops. During dengue, the body's bleeding-control system is already under strain — and that is where the danger begins.

Not all drugs act the same way. Aspirin disables COX-1 in platelets for a long time, reducing thromboxane A2 and weakening platelets' ability to clump. The effect of some drugs like ibuprofen is comparatively temporary, but because of the bleeding risk during dengue, the advice is still to avoid them.

At the same time, as prostaglandins fall, the stomach's protective mucus layer thins. Hydrochloric acid then strikes the stomach's inner wall directly and can create bleeding ulcers or wounds. A wound in the wall on one side and platelets unable to clot on the other — together they can trigger uncontrolled internal bleeding. Vomiting blood, black stool, or bleeding from the nose and gums are therefore not symptoms to neglect; if any of them appears, go to hospital quickly.

The matter does not stop at stomach bleeding. If internal bleeding combines with plasma leaking from blood vessels, the patient's blood pressure can drop abnormally. Deprived of circulation, organs such as the brain, kidneys, liver and lungs become starved of oxygen and begin to lose function. This life-threatening condition is called dengue haemorrhagic fever and dengue shock syndrome — a single wrong painkiller tablet can take a patient to the ICU.

Paracetamol is generally advised to reduce fever and pain in dengue. Compared with ibuprofen or aspirin, paracetamol affects platelet function far less and at normal doses does not affect the stomach's protective system either, so it is a comparatively safer option.

But paracetamol must not be taken at will either. In excessive doses it can seriously damage the liver, and in dengue the liver itself is at risk of being affected. So even for adults, the maximum daily dose must be decided considering physical condition, liver health and other medicines being taken, and the drug should be taken on a doctor's advice.

Alongside medicine, adequate rest and replacing the body's fluid loss are needed. Water, oral saline and soup and other suitable fluids can be taken, but forcing excessive fluid is not right; the amount must be set according to age, physical condition and the stage of the illness. Regular monitoring on a doctor's advice is also essential.

Do not relax just because the fever has subsided. In dengue, signs of severe complications often appear in the 24 to 48 hours after the fever falls. Severe abdominal pain, repeated vomiting, bleeding from the nose or gums, vomiting blood, black stool, unusual weakness, restlessness, breathing difficulty, cold hands and feet, or reduced urine output — if such symptoms appear, go to hospital quickly.

In the fight against dengue, what matters most is the right treatment at the right time, adequate rest, suitable fluid intake and recognising the danger signs.

More in Health